Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 95, NWS Albuquerque, NM

July 24, 2022Mora County, Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 24, 2022, 1:17 PM MDT for Mora County, Taos County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2022, 1:17 PM MDT (19:17 UTC)
Expired
Jul 24, 2022, 5:15 PM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mora County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 159 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
3543 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WGUS55 KABQ 241917
FFWABQ
NMC033-055-242315-
/O.NEW.KABQ.FF.W.0095.220724T1917Z-220724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
117 PM MDT Sun Jul 24 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermits Peak Calf Canyon Burn Scar in...
  Southeastern Taos County in north central New Mexico...
  West Central Mora County in northeastern New Mexico...

* Until 515 PM MDT.

* At 117 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the northwest portions of the Hermits Peak Calf 
  Canyon Burn Scar. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will impact Canoncito Creek 
and Rio Pueblo. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak Calf Canyon Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Holman, Cleveland, Morphy Lake State Park, Tres Ritos and Monte 
  Aplanado.

This includes the following recreation areas...
Agua Piedra Campground, Duran Canyon Campground and Morphy Lake 
State Park.

This includes the following highways...
	State Road 518 between Mile Markers 31 and 50.
	State Road 121 between Mile Markers 0 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3602 10555 3612 10556 3615 10553 3614 10546
      3613 10542 3612 10535 3606 10531 3599 10534
      3594 10536 3592 10540 3596 10548 3598 10549
      3601 10553

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
2 follow-up statements
700 
WGUS75 KABQ 242032
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
232 PM MDT Sun Jul 24 2022

NMC033-055-242315-
/O.CON.KABQ.FF.W.0095.000000T0000Z-220724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
232 PM MDT Sun Jul 24 2022

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
REMAINS IN EFFECT UNTIL 515 PM MDT THIS AFTERNOON FOR SOUTHEASTERN 
TAOS AND WEST CENTRAL MORA COUNTIES...

At 232 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the northwest portion of the Hermits Peak Calf Canyon Burn 
Scar.

Excessive rainfall over the burn scar will impact Canoncito Creek 
and Rio Pueblo. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Hermits Peak Calf
         Canyon Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Hermits Peak Calf Canyon Burn Scar.

Some locations that will experience flash flooding include...
  Holman, Cleveland, Morphy Lake State Park, Tres Ritos, Angostura 
  and Monte Aplanado.

This includes the following recreation areas...
Agua Piedra Campground, Duran Canyon Campground and Morphy Lake 
State Park.

This includes the following highways...
	State Road 518 between Mile Markers 31 and 50.
	State Road 121 between Mile Markers 0 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3602 10555 3612 10556 3615 10553 3614 10546
      3613 10542 3612 10535 3606 10531 3599 10534
      3594 10536 3592 10540 3596 10548 3598 10549
      3601 10553

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
585 
WGUS75 KABQ 242314
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
514 PM MDT Sun Jul 24 2022

NMC033-055-242324-
/O.EXP.KABQ.FF.W.0095.000000T0000Z-220724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
514 PM MDT Sun Jul 24 2022

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
WILL EXPIRE AT 515 PM MDT THIS AFTERNOON FOR SOUTHEASTERN TAOS AND 
WEST CENTRAL MORA COUNTIES...

The thunderstorms which produced heavy rain earlier this afternoon 
have moved out of the area. Therefore the warning will be allowed to 
expire. However, another batch of showers and storms with light rain 
could move over the burn scar early this evening. Please continue to 
heed any remaining road closures and be alert for fast flowing water 
over roads and in normally dry arroyos.

A Flood Watch remains in effect until 300 AM MDT Monday for portions 
of north central and west central New Mexico.

LAT...LON 3602 10555 3612 10556 3615 10553 3614 10546
      3613 10542 3612 10535 3606 10531 3599 10534
      3594 10536 3592 10540 3596 10548 3598 10549
      3601 10553

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 11:52 AM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 24, 11:52 AM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1152 AM MDT Sun Jul 24 2022

.AVIATION...
18Z TAF CYCLE
Lingering debris clouds will result in a slow start to convective
initiation today, however showers and tstorms will become scattered
to numerous in the afternoon. As such, placed sh and ts across all
terminals save for KTCC and KROW, where intruding dry air is expected
to limit development. Additionally, given the position of high
pressure aloft, less coverage is expected over the highlands of the
central mts. Any direct hits will have the ability lower vsbys
briefly to MVFR. Activity is anticipated to persist well into the
night again, tapering off slowly around 25/06 and 25/09Z.

12

&&

&&

.PREV DISCUSSION...311 AM MDT Sun Jul 24 2022...
.SYNOPSIS...
High pressure in the upper levels of the atmosphere will weaken over
New Mexico today through much of the upcoming week. Meanwhile,
increased moisture will stay in place over the state, and repeated
rounds of afternoon and evening showers and thunderstorms are
expected each day. Shower and thunderstorms will initially be
focused over the western and northern high terrain of New Mexico with
few storms in the east central to southeastern plain during the early
part of the week. However, showers and thunderstorms may begin
expanding into more of the plains later in the week. Most showers and
thunderstorms will drift very slowly while producing heavy rainfall
rates, and this will lead to locally heavy rainfall and possible
flash flooding, especially over recent wildfire burn scars.
Temperatures in northern and western parts of New Mexico will be near
to slightly below normal with readings running near to slightly
above average in the east central to southeastern plains.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
Spotty overnight convection continues this morning across a wide
swath of the forecast area. Scattered convection has even started
over the east-central plains south of I-40, from what could be a
result of a weak approaching easterly wave over the Permian Basin.
HiRes CAMs show this slowly tapering off through the morning hours
with a short break in activity during the mid-to-late morning period.
While CAMs show a quick start to Sunday's thunderstorm activity,
remnant cloud cover from prior convection this morning should delay
this a bit. The overall setup looks to be fairly similar to Saturday
with easterly flow bringing dry mid-level air into east-central and
southeastern NM. This look to suppress convective activity there and
westward over the south-central mountains, relative to the rest of
the forecast area. Elsewhere, more numerous convection is again
expected over the western and northern mountains before weak steering
flow takes these storms to adjacent lower elevation areas late in
the day. Atmospheric deformation and stretching from easterly flow
aloft over southern NM and weak WSW flow over northern NM looks to
keep chances for thunderstorms going well into Sunday night. For
these reasons, a Flood Watch focusing on burn scar flash flooding
will be issued for the same areas today as they were for Saturday,
covering the Black, Bear Trap, Cerro Pelado, Cook's Peak, and
Hermit's Peak/Calf Canyon burn scar areas.

After a late night to activity Sunday night, Monday will see another
round of numerous storms developing over the high terrain of western
and central NM. Weaker steering flow looks to storms fairly slow
moving with erratic storm motions and longer residence times over one
location. This will keep the threat of localized flash flooding going
again.

LONG TERM...(TUESDAY THROUGH SATURDAY)...
Not much evolution is expected with the upper high between Monday and
Tuesday with one centroid remaining near or just east of the lower MS
valley and another weaker one over the Great Basin. This will keep a
weakness over NM with light steering flow. A weak surface low over
southwestern KS and the TX/OK panhandles will sag into northeastern
NM through the day Tuesday with a northerly wind shift expected into
Colfax and Union counties by the afternoon. Convection will fire near
this wind shift and the convectively enhanced cold pool will spill
farther southwestward into Tuesday evening. This moist surface
boundary in itself will enhance convective initiation, but otherwise
it will be business as usual with the western high terrain being an
afternoon focal point for storm development before cells expand into
lower elevations ahead of the arriving boundary. PWATs would stay
above average, generally in a 0.8 to 1.2 inch range, and sluggish
storm movements to the north will keep the threat of locally heavy
rainfall going.

A deep upper low will move into OT, Canada on Wednesday and higher
heights could build into NM from the east. Some slightly drier air
may also intrude into eastern zones, but overall PWATs will remain
between 0.8 to 1.1 inch. The western and northern high terrain would
appear to be the favored storm initiation areas once again Wednesday
with continued slow storm motions and minimal activity in the east
central to southeastern plains.

Into Thursday, Friday and Saturday the centroid of the high to the
east of NM and the one over the Great Basin will attempt a slow,
messy merger. Heights will rise some over NM, but should top out
around 593-594 decameters with very light winds in place over the
state. The door will remain open for weak surface fronts to invade
from the northeast, and this may be what it takes to get convection
to spread farther southward down the plains (south of I-40).

24/52

&&

.FIRE WEATHER...
Continued daily rounds of robust afternoon thunderstorm activity
expected through the forecast period. Today and Monday have the
potential to again see convection lasting late into the overnight
periods as well. Storm motions will generally be east-to-west south
of I-40 today, and more south-to-north north of I-40. Slow storm
motions continue Monday, becoming south-to-north areawide. Storm
motions become even more slow and erratic thereafter as the high
pressure over the northern Great Basin begins to migrate closer to
New Mexico. Localized heavy rainfall causing flash flooding,
especially over recent burn scars remains the primary hazard each
day.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for the following zones...
NMZ208-211-214-215.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:44 PM MDTSpecial Weather StatementABQColfax31 min
Jul 23, 7:08 PM MDTSpecial Weather StatementABQTaos37 min
Jul 23, 11:14 PM MDTSpecial Weather StatementABQLos Alamos31 min
Jul 24, 12:39 AM MDTFlash Flood Warning Considerable damage threatABQMora3 hr
Jul 24, 3:49 AM MDTFlood WatchABQCatron, Colfax, Los Alamos, Mora, Rio Arriba, Sandoval and 4 more17 hr
Jul 24, 12:43 PM MDTAreal Flood AdvisoryABQMora, Rio Arriba, San Miguel, Taos3 hr
Jul 24, 1:25 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 24, 1:42 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos3 hr
Jul 24, 1:55 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan3 hr
Jul 24, 1:59 PM MDTSpecial Weather StatementABQSandoval31 min
Jul 24, 2:49 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Jul 24, 2:51 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval3 hr
Jul 24, 3:13 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 24, 3:15 PM MDTSpecial Weather StatementABQRio Arriba30 min
Jul 24, 4:35 PM MDTSpecial Weather StatementABQMcKinley25 min
Jul 24, 4:53 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 24, 5:33 PM MDTAreal Flood AdvisoryABQCatron3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.